Aa
A
A
A
Close
Depression Community
10.6k Members
324184 tn?1308079803

Pristiq

Hello all. My partner has just stopped taking Cymbalta (60 mg after 3 + years) and started taking Pristiq (50 mg). She has been on it for 6 days and she has had diarrhea and vomiting for 3 out of those 6 days. Has anyone experienced these types of side effects on Pristiq? I know everyone is different and we're hoping that her body will adjust to it and start working. I'm also wondering if she is sick due to abruptly stopping the Cymbalta (her dr. for whatever reason said she did not need to ween herself off)

Any feedback would be greatly appreciated!!! Thank you in advance.
6 Responses
520191 tn?1355639002
I haven't been on those meds myself but that does not sound healthy. I would ring her prescribing doctor and see what they can do(as soon as possible), like either getting an appointment to talk about a possible change in meds or reduction in dosage or to go to the ER. Make sure your partner is getting hydrated and doesn't get dehydrated eg plenty of juice and water as that is easily done when vomiting and diarrhea for several days and it can become very serious. If this goes on much longer and it gets worse take her to the ER straight away, to be on the safe side.
1713000 tn?1308495475
Cymbalta and Pristiq are both Serotonin Norepinephrine Reuptake Inhibitors (SNRIs).  After abrupt or tapered Discontinuation, the following Symptoms occurred at a Significantly higher rate in Cymbalta patients: dizziness, Nausea, headache, Vomiting, irritability, insomnia, Diarrhea, anxiety. A gradual reduction, rather than abrupt cessation is recommended.  http://pi.lilly.com/us/cymbalta-pi.pdf    Discontinuation symptoms have been reported when switching patients from other antidepressants, Including Effexor XR (Venlafaxine) to PRISTIQ (Desvenlafaxine) . Tapering of the initial drug may be necessary to decease symptoms. http://labeling.pfizer.com/showlabeling.aspxid=497   Cymbalta has a coating that resists dissolving until reaching the G.I. tract where the pH exceeds 5.5 (duodenum). In very acidic conditions (stomach pH=3), Cymbalta, unprotected by the Enteric coating, may form NAPHTHOL. (http://MSDS.chem.ox.ac.uk/NA/2-naphthol.html ) Look Up NAPHTHOL !!! Caution is advised in using Cymbalta in patients with conditions that may Sloow stomach emptying (diabetics). Drugs that raise the GastroIntestinal pH may lead to an earlier release of Cymbalta (duloxetine).  http://pi.lilly.com/us/cymbalta-pi.pdf
    Cymbalta:        60mg    $160  #30                                                              (Eli Lilly)
     PRISTIQ:        50mg    $142  #30,    100mg  $147  #30                                  (Pfizer)
   Effexor XR:       37.5mg  $130  #30,     75mg  $410  #90,    150mg  $160  #30    (Pfizer)
Venlafaxine ER:   37.5mg  $115  #30,    150mg  $142  #30,    225mg  $257  #30
(GENERIC)  IM.    50mg    $171  #90,      75mg  $169  #90     100mg  $172  #90    Immediate Release                                       www.*********.com        www.*****.com
Avatar universal
I'm on my second treatment of PPD and fibromyalgia with Cymbalta. The secret to using this medication effectively is sunlight exposure. The Cymbalta works better on the fibromyalgia pain and depression on sunny days and not so well on rainy overcast days. So, what I do, is got to a tanning salon on the rainy days, no more than 2x a week. I actually get almost 3 days of pain and depression relief from the tanning salon, where as one day of regular sunlight doesn't last thru the night.
The other secret is taking this medication in the morning, not at night. This times the Cymbalta release with the natural rhythm of the sun and the body. If you take it before bedtime, then it will interfere with your sleep by boosting serotonin at night when you should be boosting melatonin. Conversely, you will feel sleepy during the day, when you should be awake.
As for going off Cymbalta, it is most important to take it slow and time it with the seasons.  Slowly reducing a dose over a few months when the days get longer with summer can be successful. It is possible to switch suddenly, but it should be swapped with another SNRI, not a different type of antidepresant.  I successfully switched to a generic SNRI without any ill effects. But then again, I'm back on it because I was not able to maintain the serotonin levels without the Cymbalta.
Truth is, I just need to live on the Equator, then I would be mostly fine....!
Avatar universal
I'm seriously thinking Cymbalta Withdrawls...Also, check interactions with other meds she was taking while on Cymbalta.

I had a really rough time quitting the cymbalta cold turkey along with a bunch of other stuff, but you can do some research.

On Facebook do a search for Cymbalta Withdrawls. You'll read about some serious horror stories.

Best of luck to you!

Avatar universal
I just switched over to Pristiq 100 a month ago.  I vomited last Thursday and yesterday (Sunday).  Never had problems with Pristiq 50.
Avatar universal
I came off Cymbalta pretty quickly. I had nausea, what other people call "brain zaps", which I felt as intermittent static in my brain and my eyes didn't track as quickly as my head turned. It lasted about 3 or 4 weeks although it wasn't that bad.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.